Tinnitus Started While on Zoloft, and Has Gotten Worse During the COVID-19 Lockdown

Discussion in 'Introduce Yourself' started by It's Nikki, Mar 22, 2021.

    1. It's Nikki
      Thinking

      It's Nikki Member

      Location:
      Holland
      Tinnitus Since:
      2016
      Cause of Tinnitus:
      SSRI or stress
      Hi everyone,

      I visit Tinnitus Talk often, but I never dared to create an account. Today is the day, because I really am in desperate need of some support. My name is Nikki and I'm a 25 year old girl from Holland.

      I am a long time sufferer from anxiety and depression.

      This is the reason why I started SSRI medication (Zoloft) in 2016. That year my tinnitus started. It was a very soft hiss and I didn't notice it much.

      In March 2020 my tinnitus suddenly became more intrusive. This was a very big shock to me, because I never listen to loud music and I don't use headphones. When I look back, in March 2020 the whole COVID-19 chaos started and I was very stressed at that time.

      My tinnitus was manageable until December 2020. At that time it became very intrusive and since then I can hear it all the time. December 2020 was the month that Holland went into a strict lockdown. Because of the lockdown I couldn't practice my biggest hobby (going to the gym) and I couldn't go to university anymore. This caused a lot of stress and anxiety again. Since December the tinnitus is getting worse and worse, the same goes for my anxiety, stress and depression.

      I also grind my teeth very badly at night. Maybe this plays a role too?

      At the moment, I feel like my life is over at the age of 25. I'm studying for my Master's degree, but I can't find the energy and will to do anything. I feel so lost. I don't know what to do anymore. Because of the lockdown I barely have anyone to talk to and this makes me feel very lonely. I'm unable to get the anxiety, stress and depression under control. I don't know that to do anymore...
       
      • Hug Hug x 1
    2. Matchbox
      Wishful

      Matchbox Member

      Location:
      BC Canada
      Tinnitus Since:
      August 2020
      Cause of Tinnitus:
      Noise Induced, Prednisone (drones), Barotrauma (distortions)
      SSRI-associated bruxism

      Might want to give that a read.

      I don't know if Zoloft added to your tinnitus, but it's a pretty common theme on here that people start hearing ringing on antidepressants.

      There's also the real chance your hiss tinnitus just got worse.

      The good news? It seems that with enough time off the meds people seem to recover/ have fading.

      Bad news? Seems to take years.

      Get residual inhibition with masking? That'll help a lot.

      If it's just ringing or static, you will get used to it. You can still experience a lot of things where sound will cover it up.
       
      • Like Like x 1
    3. AUTHOR
      AUTHOR
      It's Nikki
      Thinking

      It's Nikki Member

      Location:
      Holland
      Tinnitus Since:
      2016
      Cause of Tinnitus:
      SSRI or stress
      @Matchbox, thank you for your reply! I forgot to mention that I stopped taking SSRI medication in 2019. I have grinded my teeth since I was very young, so before taking the SSRI and I still grind my teeth every night. Today I got a splint to wear at night, so I'm going to give that a try.

      I still believe my tinnitus became more intrusive because of high stress, anxiety and depression. If only I could get that under control...
       
    4. T831nitus

      T831nitus Member

      Tinnitus Since:
      2010
      Cause of Tinnitus:
      Unknown
      Hi Nikki,

      My partner who never had tinnitus just rapidly tapered off Zoloft and started experiencing tinnitus in his right ear soon after. After researching, I've found similar experiences in many people. We're thinking of him going back on it as I've read case studies where it stopped shortly after reintroduction.
       
    5. Lukee

      Lukee Member Podcast Patron Benefactor Ambassador

      Location:
      Toronto, Canada
      Tinnitus Since:
      01/2021
      Cause of Tinnitus:
      Wim Hof Breathing Exercises
      Seems like your tinnitus is directly related to stress. If you got off SSRIs in 2019 and were fine until March 2020 I wouldn’t think that withdrawal has anything to do with your increase. March was a very stressful period and you mention it increasing again in December 2020, when stress was supposedly at its peak. The stress may be triggering TMJ issues and it could be mechanical or it can be psychological but either way I think managing your stress is the first step forward.

      It might be a good idea to consider going back on the SSRIs if you are heavily distressed but surely talk to your doctor about this. In the meantime, try some breathing and medication techniques as well as trying to exercise again if you’re not already doing so.
       
    6. AUTHOR
      AUTHOR
      It's Nikki
      Thinking

      It's Nikki Member

      Location:
      Holland
      Tinnitus Since:
      2016
      Cause of Tinnitus:
      SSRI or stress
      Hi @T831nitus

      Thank you for your message! I'm so sorry for your partner that he is suffering from tinnitus now. I wish doctors would warn more about the side effects of SSRIs and tapering off these medications. I started experiencing tinnitus a few weeks after starting Zoloft, and it stayed the same while tapering off. I'm hoping the best for your partner! And I hope he will experience an improvement when going back on Zoloft. Please let me know how it goes. I started taking NAC supplements two days ago, because I read some good things about it and my orthomolecular health practitioner recommended it. I can't say yet whether it's helping or not, but at least it doesn't make it worse. Wishing you and your partner all the best!

      Hi @Lukee

      Thank you for your message and your recommendation! I think you are right. I feel the same about it. I think my stress is causing the increase in volume. I'm currently talking to an orthomolecular health practitioner and she has recommended me some calming supplements to manage the stress I'm experiencing. So far it has helped me to feel more calm and not to stress as much. I'm a bit hesitant to start SSRIs again, but so far I'm managing to keep the anxiety and stress under control with the recommended supplements. If it doesn't work out in the long run, I will consider going back to SSRIs. And yes, breathing and meditation techniques and exercising are very helpful to reduce anxiety and stress! Thanks!
       
Loading...

Share This Page